Key result
An 80-year-old male with HER2-positive gastric cancer developed ventricular tachycardia and heart failure after 11 cycles of a nonanthracycline-based trastuzumab regimen, which resolved with antiarrhythmic therapy.
Why the study?
While trastuzumab-induced cardiotoxicity is well recognized in breast cancer, reports on its occurrence during gastric cancer treatment remain limited.
Case Report (n=1)
No
Trastuzumab-based chemotherapy for HER2-positive gastric cancer, even without anthracyclines, can cause severe cardiotoxicity including ventricular arrhythmia and heart failure, especially in elderly patients with comorbidities.
May warrant cardiac monitoring in trastuzumab-treated gastric cancer; extends sparse reports but leaves open incidence and risk factors.
Background: Human epidermal growth factor receptor 2 (HER2)‐positive gastric cancer accounts for approximately 15% of gastric cancer cases. Trastuzumab (Trz), a monoclonal antibody targeting HER2, has been shown to improve overall survival when combined with chemotherapy. However, while Trz‐induced cardiotoxicity (TIC) is a well‐recognized adverse effect in breast cancer chemotherapy, reports on its occurrence in gastric cancer treatment remain limited. Case Presentation: An 80‐year‐old Japanese male with HER2‐positive advanced gastric cancer (cStage III) developed ventricular arrhythmia and heart failure during postoperative chemotherapy with the Trz + SOX regimen (Trz, oxaliplatin, and TS‐1). The patient initially underwent distal gastrectomy with D1+ lymphadenectomy for anemia and pyloric stenosis. Metastasis to the #8a lymph node (anterior superior lymph node of the common hepatic artery) and pancreatic invasion via lymph nodes were treated with two cycles of the Trz + SOX regimen, leading to a partial response. However, after the 11th cycle, he developed ventricular tachycardia and heart failure. Cardiac imaging and laboratory findings revealed no coronary artery disease or structural abnormalities, suggesting TIC as the underlying cause. Antiarrhythmic therapy with pharmacological agents led to symptom resolution, and no recurrence of arrhythmia or heart failure was observed. Discussion: This case highlights the potential cardiotoxicity associated with nonanthracycline‐based Trz regimens for gastric cancer. Pathophysiologically, HER2 signaling inhibition in cardiomyocytes may impair stress responses and repair mechanisms. The patient’s advanced age, history of hypertension and anemia, and cumulative exposure to chemotherapy may have contributed to increased cardiac vulnerability. Careful monitoring of cardiac function is essential in elderly and comorbid patients undergoing Trz‐based therapy for gastric cancer to mitigate the risk of cardiotoxicity. Conclusion: Trz‐based chemotherapy for HER2‐positive gastric cancer, even without anthracyclines, may pose a risk of cardiotoxicity, particularly in elderly or comorbid patients. Further research is warranted to elucidate underlying mechanisms and optimize monitoring and prevention strategies in this population.
No takes yet. Share an insight, caveat, or question.
Takahashi et al. (2025) conducted a case report in HER2-positive advanced gastric cancer (n=1). Trastuzumab (Trz+SOX regimen) was evaluated on Ventricular arrhythmia and heart failure. An 80-year-old male with HER2-positive gastric cancer developed ventricular tachycardia and heart failure after 11 cycles of a nonanthracycline-based trastuzumab regimen, which resolved with antiarrhythmic therapy.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: